Over the past 15 years communities have been affected, families destroyed, and thousands of individuals have died during the ongoing opioid epidemic.
In only six years, statistics show that the rate of overdose deaths doubled from 21,089 in 2010 to 42,249 in 2016.
Recognizing the need to decrease the number of opioid deaths, VADM Jerome Adams, Surgeon General of the United States Public Health Service has strongly encouraged not only people misusing prescription opioids or illicit opioids, but also those who are prescribed high doses of opioids as well as health care practitioners, family members and friends of people with an opioid use disorder to keep naloxone available and know how to administer it.
Naloxone saves lives.
The Center for Disease Control reported that from 1996 through June 2014, a total of 644 local sites in 30 states and the District of Columbia provided naloxone kits to 152,283 laypersons and received follow-up reports of 26,463 drug overdose reversals using naloxone from 1996 through June 2014.
Naloxone is a safe antidote to a suspected opioid overdose and, when administered in time, can save a life. Research shows that when naloxone and overdose education are available to community members, overdose deaths decrease in those communities.
Although Naloxone is considered a prescription medication, the prescription can be written in many states by the pharmacist who then fills the prescription. Naloxone is now available as an easy to administer nasal spray under the brand name Narcan.
Although not inexpensive, the cost is likely not prohibitive for most people. The two-dose package sells on average for less than $150. GoodRx, a company that offers discounts at many pharmacies shows a cost of around $132.
An opioid overdose occurs when the amount ingested causes suppressed breathing.
The suppressed breathing means that oxygen is not supplied to vital organs, and without the needed oxygen those organs begin to shut down. An overdose may begin within 20 minutes of the substance use, or it may take as long as two hours after drug use.
The World Health Organization identifies the way to recognize opioid overdose as the “opioid overdose triad.” Those three signs and symptoms are:
- pinpoint pupils
- respiratory depression
If an overdose is witnessed by a friend or family member who has access to naloxone, they may be able to reverse the effects of the overdose and prevent death. The individual will still need medical care, but the naloxone may allow them to live to receive that medical care. Naloxone should not be considered a replacement for comprehensive medical care but can be a potentially life-saving interim emergency response.
Most pharmacies offer a detailed guide of steps to follow for an opioid overdose. Having Naloxone (Narcan) available and knowing how to properly use it can literally be the difference between life and death.
At Gulf Breeze Recovery, we understand addiction and recovery.
If you or someone you care about, has an ongoing history of substance use and relapse, we can help. Contact us at Gulf Breeze Recovery or call: (855) 433-4480 to speak to an addiction expert to learn more about our program that has helped so many people overcome their addiction, rediscover their dreams and embrace life.
About Gulf Breeze Recovery:
Gulf Breeze Recovery, unlike other treatment centers in Florida, is a non 12 step holistic drug and alcohol rehab that is changing the future of addiction treatment with their THRIVE® (Total Health Recovery) program focused on overcoming chronic relapse.
Gulf Breeze Recovery’s THRIVE® program is a non 12-step approach designed for those who are looking for a drug and alcohol treatment program to produce a different and positive result.
This non-12 step program allows you to drive beyond your addictions and promotes a new outlook on life.
We are licensed by the Florida Department of Children and Families, and our last audit scored 99.7! Also, we are gold certified by the Joint Commission.
Share this Post